Format

Send to

Choose Destination
Oral Surg Oral Med Oral Pathol Oral Radiol Endod. 2011 May;111(5):e12-6. doi: 10.1016/j.tripleo.2010.11.006. Epub 2011 Feb 16.

Oral pigmentation in the hard palate associated with imatinib mesylate therapy: a report of three cases.

Author information

1
Clinic of Oral and Maxillofacial Surgery, Central Hospital, Karlstad, Sweden. ulf.mattsson@liv.se

Abstract

Imatinib mesylate is a tyrosine kinase inhibitor which targets Bcr-Abl-protein, c-Kit, and platelet-derived growth factor receptor. The drug was originally developed for treatment of chronic myeloid leukemia but is also regarded as first-line treatment of patients with metastatic gastrointestinal stromal tumours (GIST). Dermatologic side effects are common, with superficial edema and rash as the most frequent. In addition, imatinib mesylate treatment is often associated with hypopigmentation. Intraoral side effects are very rare. The present paper demonstrates 1 patient with GIST and 2 patients with chronic myeloid leukemia treated with imatinib mesylate for 5-6 years. All 3 patients presented with diffuse solitary bluish-brown pigmentations in the hard palate. The lesions persisted at follow-ups. There were no other pigmentations in the oral mucosa. The histopathologic examination showed depositions of melanin pigment in the lamina propria. The possible relationship between the observed melanotic maculae and imatinib mesylate treatment is discussed.

Comment in

PMID:
21330162
DOI:
10.1016/j.tripleo.2010.11.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center